Updated: Dec 10, 2020
In 2020 it is widely known amongst the pharmacutical and oncology world, though not understood, that the chemotherapy 'wonder' drug Taxotere can and does cause permanent hair loss in some patients. Finding myself unexpectedly suffering from male pattern baldness at the age of 46 after treatment for early breast cancer , I spent many painstaking years looking for similar cases worldwide with the help of cancer forums and Google.
My research highlighted inconsistant results of this highly distressing and life-changing adverse side effect.
The pharmacutical giant Sanofi that produce the drug 3.6%
The Clatterbridge Cancer Centre in the UK, 15.3% (21 out of 134)
Dr Bourgeois in Paris a shocking 33%
Dr Scot Sedlacek in Denver, Colorado, announced results of his own study in 2006 with his conclusion that permanent hair loss occurred in over 6% of cases,
The above studies prove how long this subject has been swept under the carpet.
Women have a ‘right’ to know if there is a chance they could be left permanently disfigured. Should it be standard practice to offer the ‘cold-cap’ when prescribing Taxotere? And why is this adverse side effect not classified as common and frequent given the percentages? Questions need to be answered and a clear plan put into action that will inform breast cancer patients of the possible consequences of the treatment offered and how to deal with the aftermath; how to cope with their ‘new normal’ life. I can't help but believe , had this problem only affected men I wouldn't still be asking these questions almost fifteen years later.
It’s a matter of human decency. Patients do have rights which are being ignored and oncologists are overlooking 'informed consent'. This can not be allowed to continue.
With all the information available, it still seems to be a taboo subject for most doctors.